I'm in the migraine boat too. I hate it.
The only thing that helps is imitrex as long as I take it in time before the pain gets too bad. But I take a lot of it and it does a number on my GI tract every single time.
I've tried a lot for the problem...even was prescribed morphine pills which made the pain worse. When they gave me imitrex, FINALLY, I was so thrilled...it keeps me out of the ER. If it just didn't give me so much gut pain...but then my pcp says even if it didn't, it's not good to take as much as I am having to take. Sometimes one doesn't help, and I have to take another. Sometimes two doesn't help and I'm allowed to take two advil with that...and when it's really bad, that has helped keep me out of the ER.
I saw a neuro...he said it's typical women's migraines without doing much of an exam or look at history or labwork. He suggested I try some steroid cocktail injections. I let him inject me about four times in the head. It didn't help with the problem, only relieved my neck pain for a while. I tried topamax for a while for preventative and it was the worst drug experience I've ever had. It made me very sick, increased my insomnia and ibs symptoms, and never helped with the migraines. It's not something you can just stop taking...you have to taper off of it slowly. It was hell for me.
I'm still looking for a solution, but I'm wondering if they're even migraines.
I talked to one specialist about the daily headaches and migraines ...told her that my pcp sometimes gives me decadron shots for when it's really awful. She said she'd NEVER use that kind of treatment. She went on and on about how dangerous steroids are, which I didn't argue with. They are dangerous. But when I asked her is it normal to have migraines so often she said absolutely not. I asked what do you treat something like that with and she said steroids. UGH! But she wouldn't prescribe them for me. My pcp says she wants to scream because having that much inflammation is dangerous too.
I got to try a short steroid treatment christmas last year and when I hit the highest dose in the packet...no head pain at all that day. The next day the dose went down and the dang pain returned. I've been begging for another shot at it but the only thing I can get any doctor to do is when it's really bad, my pcp will give me a decadron shot... which will relieve my head pain for a week, sometimes a little less. That's when the imitrex can't get it under control.
I do recall having a lot more ER trips with my head pain when I was on the plaquenil...but I'm not sure that was the cause. I was also taking a lot of other medications at the time that were new.
I hope and pray you find relief. I feel the only thing that is going to help me is if I can find a rheumy that isn't afraid to treat me with steroids, has some much better ideas, or will send me to a very good neuro. The one I saw was such a quack.